Side effects of statin drugs are generally tolerable, though anyone taking statins should be monitored by their health care professional. The stronger the dosage, the higher the risk of side-effects, which is why patients are prescribed the lowest doses of statin drugs necessary. . The most common side effects are upset stomach, fatigue, joint aches, constipation, diarrhea, gas and abdominal pains. Patients on a statin drug regimen may also suffer from muscle pain (myopathy) or liver toxicity (hepatotoxicity), or from emotionally-related side-effects, such as mood-swings, difficulty sleeping or depression.
Additionally, there is a very rare but serious muscle condition called rhabdomyolysis that can result from taking statins. Rhabdomyolysis refers to the breakdown of muscle fibers, and can results in loose muscle fibers becoming absorbed into the body's circulatory system. Certain types of muscle fibers may be toxic to the kidneys and could result in kidney damage. Cerivastatin was taken off the market because of a link to cases of rhabdomyolysis.
Large-scale studies show less than 10 cases of rhabdomyolysis per 100,000 years of statin use, and only 10% of those cases result in death. The chances of getting rhabdomyolysis are low. There was no apparent effect on liver failure rates when patients take statins as directed and are checked by a doctor within a few months after they start the medication. Liver transaminase concentrations increase when patients take statins, but that does not necessarily lead to an increased risk of liver disease.
There is also evidence that taking statins results in in lower levels of aerobic fitness.
Related: statins and memory loss.
While statins are known to cause side effects when taken alone, taking statins along with certain other drugs has been shown to increase an individual’s risk of side effects. Anyone who is taking a statin drug along with any other medication should research the likelihood of an increase in their risk for statin-related side effects due to drug interaction.
Some medicines, including certain antibiotics and possibly birth control pills, may decrease the effectiveness of statins or increase the possibility of side-effects. Talk with your doctor about your current medications before adding statin drugs. Additionally, statin drugs are not intended to be taken by pregnant or breast-feeding women, so if you are on a statin regimen and become pregnant you should consult your doctor immediately.
A study of of patients past aged 65 found co-administration of the antibiotics clarithromycin or erythromycin along with a statin increases the toxicity of the statin.
More on drug-drug interactions and interindividual differences in transporter and metabolic enzyme functions. More on how the body reacts to medicines.
Lancet reports a review of studies that concludes statins are "remarkably safe". The review found that the main side effects of myopathy and rhabdomyolysis are rare. ACSH article here. A recent Cleveland Clinic study found patients who do report adverse side effects can eventually maintain a statin regimen.
Australia's Therapeutic Goods Administration reports that that statin use brings a 1.4% chance of depression in patients. (Interestingly, there is also evidence that people who use statins are less likely to develop depression.)
A University of Pennsylvania study showed simivastatin lowered sleep quality and the author noted that simivasatin was the most lipophilic of the statins, perhaps increasing its tendency to have effects on the brain. Simivasatin caused patients to have poorer quality sleep than did pravastatin, which is the most hydrophilic. It is thought that the lipophilic statins have an easier time crossing the blood-brain barrier. The author suggested changing statins if insomnia develops.
Growing evidence indicates a connection between statin use and the risk for diabetes. More on diabetes and statins.
Statin-induced lung injury is rare, and is sometimes accompanied by a condition called pulmonary phospholipidosis.
The Food and Drug Administration published a paper in September 2008 showing no relationship between statin use and an increased risk for Amyotrophic Lateral Sclerosis. There was concern because in July 2007 it was reported that the Adverse Event Reporting System had found more people on statins getting ALS than would be expected normally. A more detailed look into the data found no cause and effect relationship.
A University of Wisconsin study showed statin medications do not cause macular degeneration. (Actually, there is evidence that statins can prevent macular degeneration.) A recent study published in Ophtalmology indicated that the statins can in rare cases cause double-vision or eyelid-droop.